Washington, 2017

Flooding in Washington, February 16 to 24, 2017

February 16 to 24, 2017 · NWS OTX · 4 events in 3 counties and zones

During the afternoon of February 15th and into the morning of February 16th an atmospheric river of moisture produced widespread heavy rain across eastern Washington. 55 inches of rain fell at Newport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

During the afternoon of February 15th and into the morning of February 16th an atmospheric river of moisture produced widespread heavy rain across eastern Washington. The Spokane airport received 1.18 inches of rainfall during this period, Harrington 1.27 inches and 1.55 inches of rain fell at Newport. Runoff from this rain along with low elevation snow melt produced widespread small stream and field flooding with damage to roads due to erosion and numerous road closures around the region due to high water and washouts and minor mud slides and debris flows across roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 16, 5:00 AM PST, 2 hours earlier.

Area forecast discussion, Feb 16, 5:00 AM PST, 2 hours before
Area Forecast Discussion
National Weather Service Spokane WA
500 AM PST Thu Feb 16 2017

.SYNOPSIS...
Areas of freezing rain will linger in and near the Cascades
into Thursday morning...otherwise rain and high mountain snow
will continue through much of Thursday. There will be a risk of
small stream flooding from the rain and snow melt over some
locations. The weather pattern will remain unsettled and stormy
through the next week with significant storms expected on Saturday
and next Monday.

&&

.DISCUSSION...
Paradise Creek did indeed go over flood stage this morning and an
Urban and small stream flood warning was issued. That are is
currently i between shower and while this will help it will take
several hours for the water to flush through the system.
Otherwise intermittent precipitaiton is over the area and weak
waves continue to ride up and over the warm front. The associated
cold front is hung up on the Cascades, but is expected to move
through the forecast area today. This will result in a period of
enhanced showers this afternoon and early evening, with drying
overnight.

&&

.AVIATION...

...CONTINUED FREEZING RAIN IN THE CASCADES THIS MORNING...

12Z TAFS: Intermittent and locally heavy showers will continue
through the morning ad small waves move along the warm front. The
associated cold front will move through the forecast area through
the day and will result in a period of enhanced precipitation
with FROPA. For the western TAF sites fog/stratus and light
precipitation is resulting in IFR/LIFR conditions with little
improvement expected until the frontal passage. For the eastern
TAF sites current VFR conditons will change rapidly as moderate to
heavy showers move through the area...but mainly VFR/MVFR
cigs/vsby. Fog and stratus development overnight will The
fog/stratus will reform overnight with conditions mainly MVFR and
locally IFR. Tobin

&&

.PREV DISCUSSION... /issued 217 AM PST Thu Feb 16 2017/

SYNOPSIS...
Areas of freezing rain will linger in and near the Cascades
into Thursday morning...otherwise rain and high mountain snow
will continue through much of Thursday. There will be a risk of
small stream flooding from the rain and snow melt over some
locations. The weather pattern will remain unsettled and stormy
through the next week with significant storms expected on Saturday
and next Monday.

Areas of freezing rain will linger in and near the Cascades
into Thursday morning...otherwise rain and high mountain snow
will continue through much of Thursday. There will be a risk of
small stream flooding from the rain and snow melt over some
locations. The weather pattern will remain unsettled and stormy
through the next week with significant storms expected on Saturday
and next Monday.

DISCUSSION...
Today through Friday...The warm and moist southwest flow will
continue this morning as the upper level low tracks northeast
into British Columbia. A fairly robust cold front can be seen on
satellite imagery moving into the coast early this morning. The
front will move across the Cascades after 12z and will take all
day to clear the Idaho Panhandle. So stratiform precipitation
through this afternoon will become showery this afternoon through
Friday with the frontal passage. The atmosphere will become
conditionally unstable and with westerly winds light to moderate
rain and snow showers are expected near the Cascade crest and the
Idaho Panhandle through Friday. In between most places will see a
break in the precipitation tonight and Friday, although there will
be the possibility of showers at times on the periphery of the
Columbia basin. With the exception of the deep basin and the
Cascades valleys temperatures are now above freezing. The temps in
the basin are varied with some pockets of cooler air struggling
to mix out. We are expecting afternoon highs to be 3-5 degrees
warmer today and Friday compared to Wednesday.

For this morning the forecast will hold onto the Freezing Rain
Advisory through 10 AM for the pockets of cold air remaining in
the basin. In reality it looks like temperatures will warm above
freezing before 10 AM and we may be able to take down that
highlight early. For the Cascades there is a Winter Storm Warning
in place through 10 AM as well and this looks good with
precipitation beginning to taper off by then.

Copious amounts of rain have fallen over the last 24 hours and we
are looking at additional accumulations from a quarter to a half
inch in the Cascades and from a half inch to over an inch for the
northeast WA mountains and the Idaho Panhandle mountains. In
between a couple of hundredths to around a quarter inch is
possible. This will be mainly as rain and will only add to the
snow melt. Rises on area rivers are likely and this will be
monitored closely. For now there is a Flood Watch in effect
through Friday morning for portions of the northeast WA mountains
and the north Panhandle where the heaviest precipitation is
expected. Also Paradise Creek coming out of Moscow Mountains has
been rising this morning and is above bankfull. An Urban and Small
Stream Flood Advisory has been issued. Paradise Creek reacts
quickly to changing conditions and we will have to keep a close
eye on that area through the morning. Tobin

Friday night through Saturday night: An elongated trough of lower
pressure will push across the region on Saturday. It will be
stretching out meridionally with the bulk of the upper level
dynamics heading towards southern California. A small portion of
this energy will push northward up across the Inland Northwest as
an open wave. The 00Z GFS solution appears to be too fast a little
bit on the wet side. The better agreement amongst the ECMWF, NAM
and Canadian solutions result in the bulk of the moisture moving
across during the afternoon on Saturday; whereas, the GFS would
suggest an early morning arrival. The timing of this system will
play a big role as to how much snow will accumulate in the
valleys. Temperatures aloft should be cold enough across much of
the valleys north of I-90 with snow as the predominate precip type
(at least at onset of precip). Warmer temperatures in the
afternoon should result in more of a mix of rain/snow, especially
below 2,000 feet. Temperatures are expected to warm up into the
mid 30s across the northern mountain valleys. This will make it
difficult for snow to stick on roadways.

Sunday through Tuesday: The general pattern will remain into early
next week. Low pressure over the Gulf of Alaska will send across
additional shortwave disturbances. Each will arrive about 12-18
hours in succession to each other. This will not provide much of
a break between systems. The good news is that the primary
moisture tap with each will remain south of the region with most
of the moisture going into California. I should say that this will
be good for us, but maybe not so much for Californians. With many
of our creeks and small streams ice over, there will be the
potential for some ice jams issues. Without a good moisture tap
into the region though, I don't see this as being a big threat and
temperatures will hover right around normal for mid February; so,
no big warm up on the horizon either. The weather system that
moves through early next week does appear to be warmer with snow
levels warming above valley floors. /SVH

Wednesday: Models are in fairly good agreement that the trough
axis will shift inland on Wednesday, and though the greatest
energy will be focused to our south, this will keep rain and
mountain snow in the forecast through the extended. Temps will
cool a bit and snow levels lower as the trough exits and flow
becomes northerly. Thus we could see a transition to more snow
before precip moves out late in the week. Temps look to be a bit
below normal, in the upper 30s. /bwilliams

AVIATION...

...CONTINUED FREEZING RAIN AT KEAT TONIGHT...

06Z TAFS: A deep and persistent fetch of Pacific moisture will
bring universal rain with MVFR ceilings and vis and occasional IFR
conditions to all TAF sites except KPUW and KLWS which will be
predominantly VFR with some threat of MVFR conditions tonight and
Thursday morning. KEAT is stuck in a deeper pool of cold air and
will likely remain -FZRA through tonight. A cold front will sweep
through the region Thursday morning allowing a tapering off of
precipitation from west to east through the morning at KEAT and
KMWH and in the afternoon at the eastern TAF sites. The boundary
layer will remain saturated and promote a period of IFR conditions
at KEAT and KMWH in BR/FG after the FROPA Thursday morning. JW

..CONTINUED FREEZING RAIN AT KEAT TONIGHT...

06Z TAFS: A deep and persistent fetch of Pacific moisture will
bring universal rain with MVFR ceilings and vis and occasional IFR
conditions to all TAF sites except KPUW and KLWS which will be
predominantly VFR with some threat of MVFR conditions tonight and
Thursday morning. KEAT is stuck in a deeper pool of cold air and
will likely remain -FZRA through tonight. A cold front will sweep
through the region Thursday morning allowing a tapering off of
precipitation from west to east through the morning at KEAT and
KMWH and in the afternoon at the eastern TAF sites. The boundary
layer will remain saturated and promote a period of IFR conditions
at KEAT and KMWH in BR/FG after the FROPA Thursday morning. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        45  32  44  29  38  30 / 100  30  10  10  80  60
Coeur d'Alene  45  31  43  28  39  29 / 100  60  20  10  80  80
Pullman        47  34  45  33  39  31 / 100  50  10  20  90  80
Lewiston       51  36  50  36  45  34 /  80  40  10  30  80  70
Colville       43  31  44  28  38  30 / 100  30  10  10  70  70
Sandpoint      43  33  41  27  36  30 / 100  80  30  10  80  80
Kellogg        44  33  41  29  38  30 / 100  80  60  10  80  90
Moses Lake     45  29  42  28  37  28 /  40  10  10  20  60  10
Wenatchee      41  30  39  28  37  28 /  20  10   0  30  60  10
Omak           44  29  40  27  36  29 /  70  10  10  10  60  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through Friday morning for Northern Panhandle.

WA...Flood Watch through Friday morning for Northeast Mountains-
     Spokane Area.

     Winter Storm Warning until 10 AM PST this morning for East
     Slopes Northern Cascades.

     Freezing Rain Advisory until 10 AM PST this morning for Moses
     Lake Area-Waterville Plateau-Wenatchee Area.

&&
Hazardous weather outlook, Feb 16, 5:12 AM PST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
512 AM PST Thu Feb 16 2017

IDZ001>004-026-027-WAZ031>033-036>038-171415-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
512 AM PST Thu Feb 16 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

The potential for moderate to heavy rainfall combined with mild
temperatures through Thursday may lead to increased snowmelt and
renewed threats for possible ice jams and flooding.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

No hazardous weather is expected at this time.

WAZ034-035-041>044-171415-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
512 AM PST Thu Feb 16 2017

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

A mix of freezing rain, snow and rain will be possible through
This morning. The highest threat of freezing rain and ice
accumulations will be in the Cascades, especially south of the
Methow Valley, and in the Wenatchee Area. If realized this may
lead to travel difficulties and/or power outages. Yet
uncertainties linger regarding the dominant precipitation-type.
Some areas may warm up enough to allow for all rain or some
northern areas may have more snow, and freezing rain which may
limit the icing potential.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Adams

When
February 16, 7:00 AM PST to February 22, 7:00 AM PST
Where
Adams County, 3.73 mi NE of Servia to 3.75 mi NE of Servia
Cause
Heavy Rain / Snow Melt
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
46.959, -118.716

A section of the Lind-Warden Road was washed out producing a gaping 30 foot wide and 15 foot deep canyon across the road. A motorist drove into the gap and dropped 15 feet. The car was destroyed but the driver was unharmed.

Flood, Adams

When
February 16, 7:00 AM PST to February 17, 10:00 PM PST
Where
Adams County, 2.33 mi W of Lind to 7.23 mi WNW of Lind
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
46.970, -118.669

Multiple road closures due to flooding occurred along Highway 21 between Lind and Interstate 90.

Flood, Spokane

When
February 16, 7:00 AM PST to February 24, 7:00 AM PST
Where
Spokane County, 4.61 mi SW of Amber to 5.55 mi ENE of Latah
Cause
Heavy Rain / Snow Melt
Property damage
$1.0 million
Reported by
Broadcast Media
Coordinates
47.306, -117.773

Heavy rain and snow melt occurring February 15th and 16th produced numerous small stream and field flooding issues around Spokane County. Thirteen roads around the region were closed due to flooding and washouts on the road ways and the Spokane City Council declared a state of emergency to allow highway crews access to more resources to deal with the flooding repair and mitigation. The flooding persisted for at least the next week around the region.

Flood, Ferry

When
February 16, 8:00 AM PST to February 19, 7:00 AM PST
Where
Ferry County, 11.49 mi SSW of West Fork to 2.97 mi SSE of West Fork
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
48.309, -118.834

Highway 20 through a mountainous area between Keller and Republic was closed with water, ice and snow blocking lanes between mileposts 130 and 150.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682214, 682215, 682513, 682523.